A nurse is administering a daily dose of tobramycin at 10:00 AM. At which time should the nurse obtain the patient's blood sample to determine the trough level?
The nurse should question the prescription of tetracycline for which patient?
A 6-year old patient with Haemophilus influenzae
A patient is scheduled for a computed tomography (CT) scan. The nurse notifies the primary healthcare provider that the patient is receiving treatment with amikacin [Amikin]. Which instruction would the primary healthcare provider give to the nurse after
Check the patient's serum creatinine concentrations
The patient is receiving tobramycin. The nurse asks the patient to choose daily meal selections to which the patient responds, "Oh, dear, I don't want another IV." The nurse makes which assessment about the patient's response?
Some hearing loss may have occurred.
Which instruction should a nurse include in the discharge teaching for a patient who is to start taking tetracycline?
Use sunscreen and protective clothing when outdoors.
The nurse who is working in a pediatric unit administers tetracycline [Sumycin] to a preschool-age child. What is a potential adverse effect of the medication for this child?
Discoloration of teeth
Which cardiovascular finding does the nurse identify as a possible adverse effect of erythromycin [Ery-Tab] therapy?
Prolonged QT interval
The nurse teaches a patient to promptly report any diarrhea to the healthcare provider. Which drug is the patient likely being prescribed?
Which adverse effect should the nurse be alert for in a patient who is taking tobramycin [Nebcin] as an antibiotic therapy?
While reviewing the blood reports of a patient who is on amikacin [Amikin] therapy, the nurse finds that the serum drug concentration is elevated. Which further laboratory reports should the nurse check to ensure the patient's safety?
Serum creatinine concentration
The nurse is assessing a patient who has pneumonia who is receiving aminoglycoside therapy. The nurse continues sending the patient's blood samples to be checked for drug concentrations for another 1 week after the patient recovers. What is the reason for
To prevent nephrotoxicity
Which instruction should the nurse include in the discharge teaching for a patient receiving tetracycline?
Use sunscreen and protective clothing when outdoors.
Which enteral aminoglycoside would the nurse expect to be ordered preoperatively for a patient having intestinal surgery?
Which patient is a potential candidate for antibiotic therapy involving aminoglycoside?
A patient with Pseudomonas aeruginosa pneumonia
Which is true about aminoglycosides? Select all that apply.
Ototoxic effects are usually irreversible.
Nephrotoxic effects are usually reversible
The nurse is assessing a patient who has cystic fibrosis who has developed a pulmonary infection. Which inhalational medication would the nurse expect the primary healthcare provider to prescribe for this patient?
A patient on antibiotic therapy needs drug trough levels drawn. Which is the most appropriate time for the nurse to draw the trough level?
10 minutes before administration of the intravenous antibiotic
The patient who is receiving tobramycin develops flaccid paralysis and impaired breathing. Which medication does the nurse anticipate administering?
Calcium gluconate [Kalcinate]
The nurse should include which instructions when teaching a patient about tigecycline therapy? Select all that apply.
Use sunscreen when you are outside."
"Avoid using this drug if you are pregnant."
"Notify your healthcare provider If you have diarrhea more than five times a day.
The nurse knows that there is an increased risk of ototoxicity in a patient receiving an aminoglycoside if which level is high?
The nurse explains to a patient the need for serum blood test monitoring associated with the use of aminoglycosides. Which serum blood tests will be ordered for this patient due to the use of this medication? Select all that apply.
Peak and trough
Blood urea nitrogen (BUN)
The nurse is reviewing a patient's laboratory reports and finds the peak serum concentration of amikacin [Amikin] to be normal. What value did the nurse observe?
The nurse is assessing a patient who is being treated with amikacin [Amikin]. The patient has increased serum creatinine concentrations, for which loop diuretics are prescribed. What should the nurse primarily monitor in the patient?
Which statements about Clostridium difficile-associated diarrhea (CDAD) with clindamycin therapy does the nurse identify as true? Select all that apply.
It is a potentially fatal condition.
Patients usually experience abdominal pain.
Clindamycin therapy should be discontinued and vancomycin started.
Which antibiotic should the nurse administer if the culture of a patient with bacterial endocarditis reveals the presence of gram-positive streptococcus?
A patient has been ordered telithromycin [Ketek] as well as simvastatin [Zocor]. What is the nurse's best action?
Hold the medication and call the healthcare provider
The nurse administers ampicillin to a patient who also receives tobramycin. Which condition is likely to occur with this pharmacotherapy?
Impaired renal function
The patient is scheduled to begin amikacin therapy. Which condition in the patient's medical history would prompt the nurse to hold the drug and discuss this medication choice with the patient's primary healthcare provider?
Which antibiotic is used in patients who have infections of the eyes, ears, or skin and for suppressing bowel flora before bowel surgery?
Which patient condition would be a contraindication for the administration of clindamycin [Cleocin]?
Which laboratory result should the nurse monitor more frequently when a patient is receiving clarithromycin [Biaxin] and warfarin [Coumadin]?
International normalized ratio (INR)
Which drugs are part of the tetracycline group of antibiotics? Select all that apply.
The nurse is taking care of a patient who has been prescribed tigecycline [Tygacil]. The nurse knows the patient may exhibit similar adverse effects to which class of antibiotics?
The nurse is caring for a patient who is being treated for acne. The nurse anticipates that the healthcare provider is most likely to treat the patient using which medication?
A patient prescribed azithromycin [Zithromax] expresses concern regarding gastrointestinal upset experienced when taking erythromycin. What should the nurse tell this patient?
This drug is like erythromycin but has less severe gastrointestinal side effects.
A primary healthcare provider has prescribed neomycin [Neo-Fradin] to a patient with hepatic encephalopathy. What should the nurse check before administering the drug to the patient?
Glomerular filtration rate (GFR)
The nurse identifies which drug as a short-acting tetracycline?